Lattice polytopes associated to certain Demazure modules of \(sl_{n+1}\). (English) Zbl 0966.17004

There is a two-part programme to prove the existence of degenerations of Schubert varieties of \(\mathrm{SL}(n)\) into toric varieties, see for instance [N. Gonciulea, and V. Lakshmibai, Transform. Groups 1, 215–248 (1996; Zbl 0909.14028)]. Here the authors present results concerning the first of the two parts. They prove that for a certain class of elements \(w\) of the Weyl group of \(sl_{n+1}\), there exists a lattice polytope \(\Delta_i^w \subset {\mathbb{R}}^{l(w)}\), such that for every dominant weight \(\lambda = \sum_{i = 1}^na_iw_i\) where the \(w_i\) are fundamental weights the number of lattice points in the Minkowski sum \(\Delta_\lambda^w = \sum_{i=1}^na_i\Delta_i^w\) is equal to the dimension of the Demazure module \(E_w(\lambda)\) (for its definition see [M. Demazure, Bull. Sci. Math., II. Ser. 98, 163–172 (1975; Zbl 0365.17005)]. They also present an explicit formula which gives the character of \(E_w(\lambda)\).
For \(w = w_0\) the longest element of the Weyl group other polytopes satisfying the same condition have been constructed by A. D. Berenstein and A. Zelevinsky [J. Geom. Phys. 5, 453–472 (1988; Zbl 0712.17006)] and P. Littelmann [Transform. Groups 3, 145–179 (1998; Zbl 0908.17010)]. The authors of the present paper believe that their construction can be generalized to every simple algebraic group.


17B10 Representations of Lie algebras and Lie superalgebras, algebraic theory (weights)
14M15 Grassmannians, Schubert varieties, flag manifolds
20G05 Representation theory for linear algebraic groups
52B20 Lattice polytopes in convex geometry (including relations with commutative algebra and algebraic geometry)
Full Text: DOI


[1] A. Berenstein and A. Zelevinsky, “Tensor product multiplicities and convex polytopes in partition space,” J.Geom.Phys.5 (1988), 453-472. · Zbl 0712.17006
[2] M. Brion, “Points entiers dans les polytopes convexes,” Séminaire Bourbaki, Vol.1993/94, Exp.No.780, Ast´erisque 227 (1995), 145-169. · Zbl 0847.52015
[3] R. Dehy, “Résultats combinatoires sur les modules de Demazure,” preprint of the Université Louis Pasteur, Strasbourg, France, 1996. · Zbl 0927.17012
[4] R. Dehy, “Degenerations of Schubert varieties of algebraic groups of rank two,” preprint (1997).
[5] M. Demazure, “Une nouvelle formule des caractères,” Bull.Sci.Math.98 (1974), 163-172. · Zbl 0365.17005
[6] E. Ehrhart, “Sur les polyhèdres rationnels homothéthiques à <Emphasis Type=”Italic“>n dimension,” C.R.Acad.Sci.254 (1962) 616-618. · Zbl 0100.27601
[7] W. Fulton, Intersection Theory, Springer Verlag, Berlin-New York, 1984. · Zbl 0541.14005
[8] W. Fulton and J. Harris, Representation Theory, GTM 129 Springer Verlag, 1991. · Zbl 0744.22001
[9] I. Gelfand and A. Zelevinsky, Multiplicities and regular bases for gln, in “Group theoretical methods in Physics,” Proc.of the third seminar, Yurmala, Vol.2, pp.22-31, 1995.
[10] N. Gonciulea and V. Lakshmibai, “Degenerations of flag and Schubert varieties to toric varieties,” Transformation Groups1(3) (1996), 215-248. · Zbl 0909.14028
[11] J.-M. Kantor, “Triangulations of integral polytopes and Ehrhart polynomials,” preprint (1996).
[12] A.N. Kirillov and A.D. Berenstein, “Groups generated by involutions, Gelfand-Tsetlin patterns, and combinatorics of Young tableaux,” St.Petersburg Math.Journal7(1) (1996), 77-127. · Zbl 0848.20007
[13] V. Lakshmibai, “Kempf varieties,” Journal of the Indian Mathematical Society40 (1976), 299-349. · Zbl 0447.14014
[14] V. Lakshmibai and C. Seshadri, “Geometry of G/P-<Emphasis Type=”Italic“>V,” Journal of Algebra100 (1986), 462-557. · Zbl 0618.14026
[15] P. Littelmann, “A Littlewood-Richardson rule for symmetrizable Kac-Moody algebras,” Invent.Math.116 (1994), 329-346. · Zbl 0805.17019
[16] P. Littelmann, “Cones, Crystals and Patterns,” Transformation Groups3(2) (1998), 145-179. · Zbl 0908.17010
[17] P. Littelmann, “A plactic algebra for semisimple Lie algebras,” Adv.in Math.124 (1996), 312-331. · Zbl 0892.17009
[18] I.G. Macdonald, “Symmetric functions and Hall polynomials,” Oxford Mathematical Monographs, 1979. · Zbl 0487.20007
[19] B.Teissier, Variétés toriques et polytopes, Séminaire Bourbaki Exposé 565, LNM 901, Springer Verlag. · Zbl 0494.52010
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.